A case report of inflammatory nonscarring alopecia associated with the epidermal growth factor receptor inhibitor erlotinib

Authors


Marinya Pongpudpunth, Dermatopathology Section, Department of Dermatology, Boston University School of Medicine, 609 Albany Street, Boston, Massachusetts 02118,
Tel: (617) 638-5514
Fax: (617) 638-5515
e-mail: katemarinya@hotmail.com

Abstract

Epidermal growth factor receptor inhibitors (EGFRIs) are new anticancer agents that act by inhibiting EGFR signaling transduction pathways, thus decreasing tumor growth. In more than 30 countries, EGFRIs are currently used in the treatment of a number of solid tumors, and other indications are being sought. In the United States, select EGFRIs have been approved in certain patients with non-small cell lung cancer, metastatic colorectal carcinoma, and advanced squamous cell carcinoma of the head and neck. Various cutaneous side effects of EGFRIs have been reported, including acneiform eruptions, chronic paronychia, xerosis, a seborrheic dermatitis-like eruption, changes in hair texture, and nonscarring alopecia. We present a 60-year-old woman with non-small cell lung cancer who developed a persistent generalized itchy eruption and progressive nonscarring alopecia shortly after initiation of erlotinib (Tarceva). Scalp biopsy showed near-equal number of anagen and catagen/telogen hair follicles, and a superficial and deep perivascular lymphoplasmocytic infiltration. These changes are typical of the nonscarring alopecia induced by EGFRIs. Because it is likely that EGFRIs will be increasingly used, dermatopathologists are likely to see more reactions from these agents. Familiarity with their side effects is essential to accurate diagnosis and effective patient management.

Ancillary